The image (A) above shows darkened palms, what caused this hyperpigmentation?
Progressive darkening of palms was noticed by a 57-year-old man who underwent chemotherapy for stage 3 carcinoma of the colon. After right hemicolectomy was performed for his colon cancer, the excised sample was sent for histopathological evaluation. The cancer was diagnosed to be a moderately differentiated adenocarcinoma with two positive pericolonic lymph nodes. Therefore, seven weeks after the hemicolectomy, the patient was started on chemotherapy with FOLFOX, and after two cycles, he started observing hyperpigmentation of his palms and soles, more so of the former. It was not associated with hyperemia, pain, itching or scaling. Apart from palms and soles, the rest of the skin remained normal. The darkening was gradually increased, especially after the third cycle, along with grade III fatigue and grade IV neutropenia due to which chemotherapy was suspended.
FOLFOX is a combination of chemotherapeutic agents used for pancreatic and bowel carcinoma. The word FOLFOX has been derived using the initials of the chemo agents:
FOL- Folinic acid/ leucovorin
F- Fluorouracil (5FU)
OX- Oxaliplatin Although FOLFOX treatment has been found efficacious for stage III colon cancer usually after seven cycles, it also carries a significant financial burden and toxicity. Approximately eight cycles are required to give survival benefit and the neurotoxic side effects due to oxaliplatin also start after eight to ten cycles in a dose-dependent fashion.
- Other side effects include:
– Increased risk of infection
– Pallor and shortness of breath secondary to anaemia
– A decrease in platelets increasing bleeding tendency and bruising
– Mouth Ulcers
– Peripheral neuropathy
– Nausea and vomiting
– Hair thinning
– Photosensitivity/ increased skin sensitivity
– Peeling of palms’ and soles’ skin
– Mottling of the palms
Some of these side effects have an incidence of 1 in 100, whereas some are little more common with an incidence of 1 in 10 patients (10%).
The case in the discussion here depicts an example of a side effect of 5-Fluorouracil. 5-Fluorouracil has been associated with a couple of dermatological side effects including cutaneous manifestations similar to lupus erythematosus, seborrheic dermatitis, photosensitivity, folliculitis, nail infection and deformities, palmar-plantar erythrodysesthesia, discolouration and altered pigmentation.
The hyperpigmentation due to 5-Fluorouracil is due to disruption in the endothelial integrity of the blood vessels, leading to leakage of the drug out of the blood vessels. This then damages the melanosomes within the keratinocytes, hence altering pigmentation. Cytotoxic effects of 5-Fluorouracil can form cutaneous eruptions on the palms and soles which may be the cause behind skin sensitivity, photosensitivity and hyperpigmentation. Usually, these skin reactions appear after the second cycle. When the chemotherapy is stopped, these manifestations show significant resolution and eventually, the skin rests to a near-normal state. The hyperpigmentation of the patient in the discussion here disappeared considerably in the first month after the discontinuation of chemotherapy. After two months, his palms regained a near-normal appearance (Image B)
Effects of 5-FU. (n.d.). Retrieved from PubMed US National Library of Medicine National Institutes of Health: DOI: 10.1007/978-1-4419-6306-2_20
Folinic acid, fluorouracil and oxaliplatin (FOLFOX). (2019, May 17). Retrieved from Cancer Research
Tsai, Y. J., Lin, J. K., Chen, W. S., Jiang, J. K., Teng, H. W., Yen, C. C., Lin, T. C., & Yang, S. H. (2016). Adjuvant FOLFOX treatment for stage III colon cancer: how many cycles are enough?. SpringerPlus, 5(1), 1318. https://doi.org/10.1186/s40064-016-2976-9
Suvirya, S., Agrawal, A., & Parihar, A. (2014). 5-Fluorouracil-induced bilateral persistent serpentine supravenous hyperpigmented eruption, bilateral mottling of palms and diffuse hyperpigmentation of soles. BMJ case reports, 2014, bcr2014206793. https://doi.org/10.1136/bcr-2014-206793
Munker, S., Gerken, M., Fest, P. et al. Chemotherapy for metastatic colon cancer: No effect on survival when the dose is reduced due to side effects. BMC Cancer 18, 455 (2018). https://doi.org/10.1186/s12885-018-4380-z